To the Editor.—
Recent reports in the Archives have related long-term parenteral hyperalimentation or malnutrition to a zinc-responsive dermatosis.1,2 The eruption has been described as mimicking acrodermatitis or a diffuse seborrhea. We have seen two male patients receiving long-term hyperalimentation who demonstrated an additional feature. Each of these patients had a severe erythematous dermatitis that corresponded to tape application around intravenous needle puncture sites, wound closures, and decubitus ulcers.
Report of Cases.—Case 1.—
A 30-year-old man suffered a C5 and C6 cervical spine fracture on Jan 17, 1978. The resulting quadriplegia was complicated by multiple infections and gastrointestinal hemorrhage, requiring resection of the stomach. Total parenteral hyperalimentation had been initiated prior to transfer to another hospital on March 31. When seen by us on July 5, he had a greasy, erythematous, scaly eruption around the mouth, on the scalp, eyebrows, nasolabial folds, folds of the neck, middle
Bushkell LL, Neils RE. Tape Dermatitis Associated With Acquired Zinc Deficiency. Arch Dermatol. 1979;115(11):1287–1288. doi:10.1001/archderm.1979.04010110003009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: